Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Stabilized wavelet approximations of the Stokes problem

Authors: Claudio Canuto and Roland Masson
Journal: Math. Comp. 70 (2001), 1397-1416
MSC (2000): Primary 65N30, 65N12, 42C15
Published electronically: July 21, 2000
MathSciNet review: 1836910
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We propose a new consistent, residual-based stabilization of the Stokes problem. The stabilizing term involves a pseudo-differential operator, defined via a wavelet expansion of the test pressures. This yields control on the full $L^2$-norm of the resulting approximate pressure independently of any discretization parameter. The method is particularly well suited for being applied within an adaptive discretization strategy. We detail the realization of the stabilizing term through biorthogonal spline wavelets, and we provide some numerical results.

References [Enhancements On Off] (What's this?)

  • [AJP] L. ANDERSSON, N. HALL, B. JAWERTH, AND G. PETERS, ``Wavelets on closed subsets of the real line'', pp. 1-61 in Recents Advances in Wavelets Analysis (L.L.Schumaker and G. Webb, Eds.), Academic Press, San Diego, 1993. MR 94m:42072
  • [B] S. BERTOLUZZA, ``Stabilization by multiscale decomposition'', Appl. Math. Lett. 11 (1998), pp. 129-134. MR 99e:65168
  • [BCT] S. BERTOLUZZA, C. CANUTO, AND A. TABACCO, Negative norm stabilization of convection-diffusion problems, Appl. Math. Lett., 13 (2000), pp. 121-127. CMP 2000:11
  • [BCU] S. BERTOLUZZA, C. CANUTO, AND K. URBAN, On the adaptive computation of integrals of wavelets, Preprint n. 99-5, Dipartimento di Matematica, Politecnico di Torino; Appl. Numer. Math. 34 (2000), pp. 13-38. CMP 2000:12
  • [BP] J.H. BRAMBLE, J. PASCIAK, ``Least-squares methods for Stokes equations based on a discrete minus one inner product'', J. Comput. Appl. Math. 74 (1996), 155-173. MR 98h:73080
  • [BF] F. BREZZI, M. FORTIN, Mixed and Hybrid Finite Element Methods, Springer-Verlag, New York, 1991. MR 92d:65187
  • [BFHR] F. BREZZI, L.P. FRANCA, T.J.R. HUGHES, AND A. RUSSO, `` $b = \int g$'', Comput. Methods Appl. Mech. Engrg. 145 (1997), 329-339. MR 98g:65086
  • [CTU] C. CANUTO, A. TABACCO, AND K. URBAN, ``The wavelet element method. Part I: construction and analysis'', Appl. Comput. Harmon. Anal. 6 (1999), 1-52. CMP 2000:09
  • [Co] A. COHEN, ``Wavelet Methods in Numerical Analysis'', to appear in Handbook of Numerical Analysis (P.G. Ciarlet and J.L. Lions, eds.), Elsevier North Holland, Amsterdam.
  • [CDF] A. COHEN, I. DAUBECHIES, AND J.-C. FEAUVEAU, ``Biorthogonal bases of compactly supported wavelets'', Comm. Pure Appl. Math. 45 (1992), 485-560. MR 93e:42044
  • [CDV] A. COHEN, I. DAUBECHIES, AND P. VIAL, ``Wavelets on the interval and fast wavelet transforms'', Appl. Comp. Harm. Anal. 1 (1993), 54-81. MR 94m:42074
  • [CM1] A. COHEN, R. MASSON, Wavelet Methods for Second-Order Elliptic Problems, Preconditioning, and Adaptivity, SIAM J. of Sci. Comp. 21 (1999), pp. 1006-1026. CMP 2000:12
  • [CM2] A. COHEN, R. MASSON, Wavelet adaptive methods for 2nd order elliptic problems. Domain decomposition and boundary conditions, Preprint No 98007, Laboratoire d'Analyse Numerique, Université Pierre et Marie Curie, 1998. Accepted in Numerishe Math.
  • [Da1] W. DAHMEN, ``Stability of multiscale transformations'', J. Fourier Anal. Appl., 2 (1996), 341-361. MR 97i:46133
  • [Da2] W. DAHMEN, ``Wavelet and Multiscale Methods for Operator Equations'', pp. 55-228 in Acta Numerica, Cambridge University Press, Cambridge, 1997. MR 98m:65006
  • [DK] W. DAHMEN, A. KUNOTH, ``Multilevel preconditioning'', Numer. Math. 63 (1992), 315-344. MR 93j:65065
  • [DKU1] W. DAHMEN, A. KUNOTH, AND K. URBAN, ``A wavelet-Galerkin method for Stokes problem'', Computing 56 (1996), 259-302. MR 97g:65228
  • [DKU2] W. DAHMEN, A. KUNOTH, AND K. URBAN, Biorthogonal Spline Wavelets on the Interval, Stability and Moment Conditions, Appl. Comput. Harmon. Anal. 6 (1999), 132-196. MR 99m:42046
  • [DM] W. DAHMEN, C.A. MICCHELLI, ``Using the refinement equation for evaluating integrals of wavelets'', SIAM J. Numer. Anal. 30 (1993), 507-537. MR 94c:65025
  • [DPS] W. DAHMEN, S. PRÖSSDORF, AND R. SCHNEIDER, ``Wavelet approximation methods for pseudo-differential equations II: Matrix compression and fast resolution'', Adv. Comput. Math. 215 (1994), 583-620. MR 95g:65149
  • [DS] W. DAHMEN, R. SCHNEIDER, Composite wavelet bases for operator equations, Math. Comp. 68 (1999), 1533-1567. MR 99m:65122
  • [GT] S. GRIVET-TALOCIA, A. TABACCO, Biorthogonal wavelets on the interval with optimal support properties, Math. Models Meth. Appl. Sci., 10 (2000), pp. 441-462. CMP 2000:11
  • [HFB] T.J.R. HUGHES, L.P. FRANCA, AND M. BALESTRA, `` A new finite element formulation of computational fluid dynamics. V. Circumventing the Babuska-Brezzi condition: a stable Petrov-Galerkin formulation of the Stokes problem accomodating equal-order interpolations'', Comput. Methods Appl. Mech. Engrg. 59 (1986), 85-99. MR 89j:76015d
  • [J] S. JAFFARD, ``Wavelets methods for fast resolution of elliptic problems'', SIAM J. Numer. Anal. 29 (1992), 965-986. MR 93i:35042
  • [L] P.G. LEMARIÉ-RIEUSSET, ``Analyses multirésolutions nonorthogonales, commutation entre projecteurs et dérivation et ondelettes vecteurs à divergence nulle'', Rev. Mat. Iberoamer. 8 (1992), 221-236. MR 94d:42044
  • [Ma1] R. MASSON, ``Biorthogonal spline wavelets on the interval for the resolution of boundary problems'', Math. Mod. Methods in Appl. Sci. 6 (1996), 749-791. MR 97k:42064
  • [Ma2] R. MASSON, Wavelet discretizations of the Stokes problem in velocity-pressure variables, Preprint Laboratoire d'Analyse Numerique, Université Pierre et Marie Curie, 1998.
  • [Me] YVES MEYER, Ondelettes et Opérateurs - Tomes 1 et 2, Hermann, Paris, 1990. MR 93i:42002; MR 93i:42003
  • [U] K. URBAN, ``On divergence free wavelets'', Adv. in Comput. Math. 4 (1995), 51-82. MR 96e:42035

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N12, 42C15

Retrieve articles in all journals with MSC (2000): 65N30, 65N12, 42C15

Additional Information

Claudio Canuto
Affiliation: Dipartimento di Matematica, Politecnico di Torino, Corso Duca degli Abruzzi 24, 10129 Torino, Italy

Roland Masson
Affiliation: Département Informatique Scientifique et Mathématiques Appliquées, Institut Français du Pétrole, BP 311, 92852 Rueil Malmaison Cedex, France

Keywords: Stokes problem, inf-sup condition, stabilization, wavelet bases
Received by editor(s): June 4, 1999
Received by editor(s) in revised form: October 18, 1999
Published electronically: July 21, 2000
Additional Notes: This work was partially supported by the European Commission within the TMR project (Training and Mobility for Researchers) Wavelets and Multiscale Methods in Numerical Analysis and Simulation, No. ERB FMRX CT98 0184, and by the Italian funds Murst 40% Analisi Numerica.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society